Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 15, 2018, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 3:16 PM HST (01:16 UTC)
- Expired
- Dec 16, 2018, 9:53 AM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWHW70 PHFO 160116 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 316 PM HST Sat Dec 15 2018 HIZ028-161600- /O.NEW.PHFO.WI.Y.0035.181216T0116Z-181216T2200Z/ Big Island Summits- 316 PM HST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT UNTIL NOON HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until noon HST Sunday. * WINDS...Northeast 40 to 50 mph with gusts to 60 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through Noon Sunday. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
866 WWHW70 PHFO 161335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Sun Dec 16 2018 HIZ028-162200- /O.CON.PHFO.WI.Y.0035.000000T0000Z-181216T2200Z/ Big Island Summits- 335 AM HST Sun Dec 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY... * WINDS...Northeast 30 to 45 mph with localized gusts to 55 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through noon today. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Gibbs
664 WWHW70 PHFO 161953 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 953 AM HST Sun Dec 16 2018 HIZ028-162100- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-181216T2200Z/ Big Island Summits- 953 AM HST Sun Dec 16 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have diminished over the Big Island summits. $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 9:36 AM HST, 5 hours 40 minutes earlier.
Area forecast discussion, Dec 15, 9:36 AM HST, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 936 AM HST Sat Dec 15 2018 .SYNOPSIS... High pressure north of the state will provide mainly dry and pleasant conditions along with moderate trade winds through the weekend. Rather dry conditions will continue into early next week, although the trade winds will diminish in association with an approaching front. This front will move down the island chain late Tuesday through Wednesday, bringing an increase in showers along with cooler and breezy conditions. Rather dry and cool conditions will then continue for the tail end of next week. && .DISCUSSION... Currently at the surface, a 1023 mb high centered around 300 miles north-northwest of Kauai, is driving moderate trade winds across the island chain this morning. Infrared satellite imagery shows partly to mostly cloudy skies in windward areas, with clear to partly cloudy skies in leeward locales. Radar imagery shows very little, if any, shower activity statewide, with perhaps a few sprinkles or some light drizzle impacting windward areas from time to time. Main short term concern revolves around the incoming large northwest swells which are addressed in the marine section below. A ridge of high pressure will hold in place to the north of the island chain through the weekend, keeping a moderate trade wind flow in place. The ridge will then begin to break down on Monday as a cold front approaches from the northwest, easing the trade winds across the state. The winds will remain rather light Monday night and Tuesday, particularly across the western islands where land and sea breezes will be common. Moderate and locally strong northerly winds will then spread down the island chain from late in the day Tuesday through Wednesday. High pressure building in behind the front will shift the winds around to more typical east- northeasterly trade wind direction Wednesday night, with moderate to locally breezy trades continuing through Thursday. Late in the week and into next weekend, the trades will likely ease once again as another cold front approaches from the northwest. As for weather details, dry and stable conditions will hold in place through Monday, keeping showers isolated and limited to windward and mauka areas. Moisture will increase a bit Monday night into early Tuesday across the eastern end of the state, so we could see an uptick in windward showers here before the trades cut off in association with the approaching front. The front is expected to push down the island chain from northwest to southeast late Tuesday through Wednesday, bringing an increase in low clouds and showers to windward slopes and coasts favored under a northerly to north-northeasterly wind direction. The showers should begin to first affect Kauai late Tuesday, then spread to the other islands Tuesday night. We should see conditions dry out fairly quickly behind the front Tuesday night and Wednesday, although windward sections of the Big Island could see showery conditions continue through the day on Wednesday. In addition to the showers, the front is expected to bring cooler conditions to the area, with high temperatures quite possibly not reaching the 80 degree mark on Wednesday. Fairly dry and cool conditions should then prevail statewide Wednesday night through the end of the work week, with mainly isolated to widely scattered light windward and mauka showers. && .AVIATION... A deep layer high pressure ridge north of the Hawaiian islands will bring light to moderate trades to the TAF sites today. Drier air advecting into the region should keep shower coverage to a minimum. ISOL SHRA may affect the windward slopes and bring brief periods of MVFR conditions due to lowered vis and ceilings. Otherwise, VFR will prevail. AIRMET Tango remains in effect for TEMPO moderate turbulence southwest of all island mountain chains. && .MARINE... High pressure north of the state will maintain moderate to locally strong trade winds through the weekend. An approaching front will shift the high further east, resulting in a light to moderate trade wind flow for Monday. The front is expected to begin impacting the northwest waters around Kauai Tuesday, and spread down the island chain reaching the waters around Big Island Tuesday night. Strong north winds are expected with and behind the frontal passage. High pressure is expected to return northeast of the state towards the end of next week. A large, long-period northwest swell will begin to arrive late in the day and rise rapidly tonight. As of 9 AM, the swell is just beginning to register at NOAA buoy 51101. The swell will continue to move southeastward toward the islands through the day, and A High Surf Warning (HSW) for north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui is in effect starting late this afternoon. Also a Small Craft Advisory (SCA) is in effect for all Hawaiian waters due to seas exceeding 10 feet. The large northwest swell is expected to peak Sunday, and then subside some on Monday. An even larger northwest swell will build late Monday, peaking well above warning levels Tuesday night. Exposed coastal waters will once again rise to over 10 feet as these swells come rolling through. Expect the current SCA to once again be expanded to most, if not all the coastal waters for the first half of the new week as the new swell arrives. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 4 PM this afternoon to 6 AM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from 4 PM this afternoon to 6 AM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...Thomas MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:51 PM HST | High Surf Advisory | HFO | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.